Illinois, 2008

Hail and Damaging Winds in Illinois, July 7, 2008

July 7, 2008 · NWS LOT · 10 events in 4 counties and zones

Strong to severe thunderstorms moved across far northern Illinois during the evening hours of July 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across far northern Illinois during the evening hours of July 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 5:50 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 7, 5:50 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
650 PM CDT MON JUL 7 2008

.DISCUSSION...REGARDING AFTERNOON ZONES/GRIDS...
235 PM CDT

HAVE BASED NR TERM OF FCST ON CURRENT SATLT TRENDS AND MESO ANALYSIS
AS AIR MASS OVR IL HAS BEEN HIGHLY ALTERED BY CONVECTIVE OUTFLOW AND
DEBRIS CLOUDINESS.  RESIDUAL CLOUD COVER LEFT FROM TSTM CARCASS
LINGERS OVR MUCH OF FA AND HAS ACTED TO STABILIZE ATMOSPHERE.  THIS
HAS ALL BUT ELIMINATED RAIN CHCS FOR ERLY THIS EVENING...AS WELL AS
ANY SVR THREAT.  INTENSE TSTM DVLPMT HAS ALREADY BEGUN OVR N CNTRL
IA.  THIS IS BEING FED BY VERY UNSTABLE AMS OVR IA WHERE SFC TEMPS
HAVE BEEN ALLOWED TO REACH THE LWR 90S AND DEW POINTS ARE IN LOW-MID
70S. THIS PRETTY MUCH PUTS THE WRITING ON THE WALL CONCERNING
OVERNIGHT POPS/WX.  EXPECT PRE-FRONTAL LINEAR MCS TO DVLP OUT OF
THIS AND TRACK EWD...WITH BULK OF PCPN JUST N OF FA.  DESPITE
PRAYERS AND BURNT (GRASS) OFFERINGS FOR RAIN OVER AREAS TO SW OF
CHICAGO...AREAS MOST LIKELY TO RECEIVE SIG QPF AND GREATER TSTM
COVERAGE WILL BE THE USUAL NRN TWO TIERS OF COUNTIES IN NRN IL...AS
IA COMPLEX DVLPS EWD. BY 12Z...LLVL WIND FIELD IS FCST TO ALREADY
VEER TO MORE WLY DIRECTION...FOCUSING BEST THETA-E CONVERGENCE INTO
LWR MI AND NWRN IND. WILL KEEP CHC POPS IN NRN IL THRU TUES MRNG
SINCE SFC COLD FRONT WILL STILL BE W OF AREA...BUT GIVEN TIME OF
DAY...AND LOSS OF DECENT LLVL INFLOW/CONVERGENCE INTO FRONTAL
ZONE...RAIN PROSPECTS LOOK MEAGER.  MODELS STILL ADVERSTIZE A PRE
FRONTAL SFC-LLVL TROF THAT IS PROGGED TO MOVE ACROSS NRN IL PORTION
OF FA BY 18Z.  EXPECT THIS TO BE FOCUS FOR TUESDAY AFTERNOONS
REDEVELOPMENT OF STORMS.  THERFORE...HAVE GONE WITH LIKELY POPS
ACROSS NWRN IND AND E CNTRL IL PORTIONS OF FA...WHERE INSTABILITY
WILL BE GREATER AHEAD OF PRE FRONTAL TROF...AND WHERE CONVERGENCE
WILL BE INCREASING AHEAD OF THIS BOUNDARY. THESE STORMS ARE THEN
EXPECTED TO LINGER OVER ERN FA INTO TUESDAY EVENING BEFORE SYNOPTIC
COLD FRONT MOVES THRU...BRINGING SIG DROP IN DEW POINTS
OVERNIGHT.

SFC HI PRES TO BUILD IN BEHIND SHRT WAVE NOW LIFTING NEWD INTO WRN
MN.  THIS HI WILL SETTLE ACROSS WRN GRTLKS WED-WED NGT BRINGING DRY
WX AND RATHER PLEASANT TEMPERATURES AND HUMIDITY LVLS

LTL CHG TO EXTENDED PERIOD AS GUIDANCE REMAINS CONSISTENT IN DIGGING
NXT SHRT WAVE INTO SRN PRAIRIE PROVNCES ON FRI.  AS MID LVL FLOW
BACKS AND SFC HI SLIDES OFF TO E OF RGN...RETURN INFLUX OF TRPCL AIR
TO OCCUR HEADING INTO WEEKEND.  SCENARIO FOR NXT WEEKEND THEN LOOKS
QUITE SIMILAR TO WHATS GOING ON WITH DISTURBANCE NOW MOVG THRU.
THEREFORE HAVE VERY WARM AND HUMID CONDITIONS FRI-SAT TIME FRAME
WITH A DAY-TO-DAY CHC OF TSTMS...WITH FROPA CURRENTLY FCST TO PASS
THRU RGN SAT NGT OR SUNDAY.

MERZLOCK

&&

.AVIATION...

650 PM CDT

FOR 00Z TAFS...MAIN FORECAST CONCERNS CONTINUE TO REVOLVE AROUND
CONVECTIVE POTENTIAL NEXT 18 HOURS OR SO.

DIFFUSE SURFACE TROUGH/STATIONARY FRONT STRETCHING FROM NORTHEAST
WISCONSIN TO NEAR OMAHA LATE THIS AFTERNOON WITH MOST CONVECTION
FOCUSED ALONG IT. THIS FRONT NOT EXPECTED TO MAKE TOO MUCH EASTWARD
PROGRESS IN SHORT TERM...AS STRONG SHORT WAVE DIGGING INTO UPPER
MIDWEST EXPECTED TO DEVELOP SURFACE LOW ACROSS UPPER MISSISSIPPI
VALLEY OVERNIGHT. THUS NEXT 8 TO 10 HOURS EXPECTED TO BE RELATIVELY
QUITE ACROSS TERMINALS...ESPECIALLY CHICAGO AREA. FARTHER WEST...
SCATTERED THUNDERSTORMS WHICH FORMED ALONG WEAK LOW LEVEL CONVERGENT
AXIS OVER EASTERN IA WILL LIFT TOWARD NORTHWEST IL THIS EVENING...
THOUGH THESE APPEAR TO BE RATHER PULSEY DISORGANIZED AS THEY
REDEVELOP ON OUTFLOW FROM DECAYING CELLS. SPC/RUC MESOANALYSIS
INDICATES MLCAPE INSTABILITY AXIS ACROSS MISSISSIPPI RIVER VALLEY OF
AROUND 3000 J/KG WHICH SUGGESTS ISOLATED CELLS MAY CONTINUE NEXT
COUPLE OF HOURS...THOUGH SHOULD SEE THIS ACTIVITY DIMINISH WITH LOSS
OF INSOLATION THIS EVENING. OTHERWISE...APPEARS MORE ORGANIZED
RW/TRW WILL HOLD OFF UNTIL VERY LATE TONIGHT AND TUESDAY MORNING AS
NORTHERN PLAINS WAVE DIGS ACROSS AREA AND LOW LEVEL FORCING
INCREASES WITH APPROACH OF SURFACE COLD FRONT.

AS FOR WINDS...WITH SURFACE LOW DEVELOPING ACROSS UPPER MIDWEST
TONIGHT EXPECT SOUTH/SOUTHWEST GRADIENT WINDS TO CONTINUE. GUSTS
WILL DIMINISH WITH APPROACH OF SUNSET THIS EVENING...THOUGH WILL
LIKELY REMAIN A BIT BREEZY AS WARM BOUNDARY LAYER WILL LIKELY BE
SLOW TO COOL. TROUGH/COLD FRONT TRAILS ACROSS FORECAST AREA TUESDAY
MORNING AS LOW LIFTS NORTHEAST INTO ONTARIO. FROPA EXPECTED 14-15Z
OR SO AT KRFD...16-17Z FOR KORD/KMDW. WINDS TO SHIFT WEST
INITIALLY...BECOMING SLIGHTLY MORE NORTHWEST TUESDAY AFTERNOON.

RATZER

&&

.MARINE...
1119 AM CDT

STATIONARY FRONT RUNNING FROM JUST N OF THE N CHANNEL OF LK
HURON W TO AROUND THE SOO AND CONTINUING ACROSS THE U.P. AND AND FAR
NORTHERN WI. SURFACE WAVE TO RIDE ALONG THE BOUNDARY TONIGHT...MOVING
ASHORE FROM EASTERN LK SUPERIOR INTO ONTARIO AROUND DAYBREAK. A
COLD FRONT TRAILING SW FROM THIS LOW WILL BE PUSHING E ACROSS THE
UPPER MIDWEST OVERNIGHT. COLD FRONT MOVES ACROSS NORTHERN AND CENTRAL
PORTIONS OF LK MI DURING TUE AND CLEARS THE S END DURING TUE
EVENING. HI PRESSURE TO THEN MOVE E ACROSS LK MI WED NIGHT AND THU
MORNING WITH RETURN SSE-S FLOW LATER THU AS HI MOVES E ACROSS THE
CENTRAL AND EASTERN LAKES. LOW PRESSURE TO MOVE E FROM MANITOBA
INTO WESTERN ONTARIO FRI AND SAT LIFTING A WARM FRONT THRU THE
WESTERN LAKES. WINDS EXPECTED TO REMAIN SOUTHERLY THO WITH CENTER
OF LOW PRES STILL TO THE NW OF LK MI.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jul 7, 3:30 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT MON JUL 7 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
080930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT MON JUL 7 2008 /554 AM EDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
  NORTHERN ILLINOIS...TO THE WEST OF A LINE FROM 10 MILES NORTH OF
  MCHENRY...TO NEAR DEKALB...TO 10 MILES SOUTH OF AMBOY.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS.
  WINDS GUSTING TO 60 MPH.
  HEAVY RAIN AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  NORTH CENTRAL ILLINOIS LATE THIS EVENING AND OVERNIGHT.

  DISCUSSION:

INTENSE THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER NORTH CENTRAL IOWA.
THESE STORMS ARE EXPECTED TO EVOLVE INTO A MULTICELL CLUSTER AND
TRACK EASTWARD INTO SOUTHERN WISCONSIN AND EXTREME NORTHERN ILLINOIS
OVERNIGHT.  STRONGER CELLS WITHIN THIS COMPLEX MAY PRODUCE BRIEF
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

GIVEN THE TROPICAL ENVIRONMENT...THERE WILL BE A THREAT OF LOCALLY
HEAVY RAINFALL...MAINLY OVER NORTH CENTRAL AND EXTREME NORTHERN
ILLINOIS.

PORTIONS OF THE ROCK RIVER WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY TUESDAY AS A COLD FRONT APPROACHES FROM THE
NORTHWEST AND ACTS ON UNSTABLE AIR OVER THE REGION.  A FEW SEVERE
STORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE...MAINLY EAST OF A
GARY INDIANA TO PONTIAC...TO BLOOMINGTON ILLINOIS LINE.  HEAVY RAIN
WITH LOCALIZED FLOODING IS ALSO POSSIBLE IN THESE AREAS.

PORTIONS OF THE ROCK RIVER WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-080930-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
430 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BECOME LIKELY OVERNIGHT...MAINLY NORTH OF
DOWNTOWN CHICAGO. SOME OF THESE STORMS MAY BE SEVERE WITH
STRONG...GUSTY AND SHIFTING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO TUESDAY
EVENING...ESPECIALLY OVER THE INDIANA NEARSHORE WATERS. FEW SEVERE
STORMS WITH HAIL AND GUSTY WINDS ARE AGAIN POSSIBLE...ESPECIALLY IN
THE AFTERNOON AND EVENING HOURS TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-080930-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
430 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BECOME LIKELY TONIGHT.  SOME OF THESE STORMS MAY
PRODUCE WINDS IN EXCESS OF 50 KNOTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL CONTINUE
THROUGH TUESDAY ACROSS SOUTHERN LAKE MICHIGAN.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

In the hours before

Local storm report, Jul 7, 3:15 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
415 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND GST     DE KALB                 41.93N 88.75W
07/07/2008  M60.00 MPH       DE KALB            IL   TRAINED SPOTTER

            MEASURED GUST TO 60 MPH ONE QUARTER MILE NORTH OF
            DOWNTOWN WITH TREE LIMBS DOWN.

0935 AM     MARINE TSTM WIND 4 NE CHICAGO            41.92N 87.57W
07/07/2008  M60.00 MPH       LMZ741             IL   C-MAN STATION

            WIND GUST MEASURED TO 52 KNOTS AT THE HARRISON-DEVER
            CRIB.

&&
Local storm report, Jul 7, 3:16 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
416 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND GST     DE KALB                 41.93N 88.75W
07/07/2008  M69.00 MPH       DEKALB             IL   TRAINED SPOTTER

            TREE BRANCHES DOWN ACROSS NIU CAMPUS.

0800 AM     TSTM WND GST     DE KALB                 41.93N 88.75W
07/07/2008  M68.00 MPH       DEKALB             IL   TRAINED SPOTTER

            DEBRIS SCATTERED ACROSS ROADS.

0800 AM     TSTM WND DMG     DE KALB                 41.93N 88.75W
07/07/2008                   DEKALB             IL   TRAINED SPOTTER

            LARGE TREE BRANCHES DOWN ACROSS WEST SIDE OF NIU CAMPUS.

0800 AM     TSTM WND DMG     DE KALB                 41.93N 88.75W
07/07/2008                   DEKALB             IL   TRAINED SPOTTER

            DAMAGE TO ROOF OF DORLAND BUILDING ON NIU CAMPUS.

0800 AM     TSTM WND DMG     DE KALB                 41.93N 88.75W
07/07/2008                   DEKALB             IL   TRAINED SPOTTER

            ROOF DAMAGE TO SEVERAL BUILDINGS ON NIU CAMPUS.

0800 AM     TSTM WND DMG     DE KALB                 41.93N 88.75W
07/07/2008                   DEKALB             IL   TRAINED SPOTTER

            TRAILER OVERTURNED AND ROLLED ON WESTSIDE OF NIU CAMPUS.

0800 AM     TSTM WND GST     DE KALB                 41.93N 88.75W
07/07/2008  M60.00 MPH       DE KALB            IL   TRAINED SPOTTER

            MEASURED GUST TO 60 MPH ONE QUARTER MILE NORTH OF
            DOWNTOWN WITH TREE LIMBS DOWN.

0830 AM     HEAVY RAIN       4 NE MILFORD            40.67N 87.64W
07/07/2008  M5.60 INCH       IROQUOIS           IL   BROADCAST MEDIA

            STORM TOTAL.

0919 AM     HEAVY RAIN       REMINGTON               40.76N 87.15W
07/07/2008  M2.30 INCH       JASPER             IN   PUBLIC

            HEAVY RAIN BETWEEN 0600-0830 AM LST...COCORAHS OBSERVER

0935 AM     MARINE TSTM WIND 4 NE CHICAGO            41.92N 87.57W
07/07/2008  M60.00 MPH       LMZ741             IL   C-MAN STATION

            WIND GUST MEASURED TO 52 KNOTS AT THE HARRISON-DEVER
            CRIB.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
July 7, 7:15 PM CST
Where
Winnebago County, 3.25 mi NW of North Park
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.368, -89.117

Trees were blown down near Owen Center and Latham Roads.

Hail, Winnebago

When
July 7, 7:37 PM CST to 7:39 PM CST
Where
Winnebago County, 1.37 mi NNE of Colonial Gardens
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.367, -89.035

Penny size hail was reported in Machesney Park.

Thunderstorm Wind, Winnebago

When
July 7, 7:38 PM CST
Where
Winnebago County, 1.36 mi NE of Colonial Gardens
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.366, -89.035

Tree limbs and power lines were blown down in Machesney Park.

Hail, Winnebago

When
July 7, 7:44 PM CST to 7:46 PM CST
Where
Winnebago County, 0.86 mi NE of Harlem
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.340, -89.010

Quarter size hail was reported in Loves Park.

Thunderstorm Wind, Boone

When
July 7, 8:10 PM CST
Where
Boone County, Poplar Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.370, -88.830

Numerous trees were blown down in Popular Grove.

Thunderstorm Wind, Boone

When
July 7, 8:13 PM CST
Where
Boone County, Capron
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.400, -88.750

Numerous trees were blown down in Capron.

Lightning, Boone

When
July 7, 8:20 PM CST
Where
Boone County, 0.52 mi SSE of Belvidere
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.243, -88.848

Lightning struck a home on Ruth Circle but only caused damage to cables and appliances, no fire or structural damage was reported.

Thunderstorm Wind, McHenry

When
July 7, 9:00 PM CST
Where
McHenry County, Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.470, -88.300

Tree limbs and power lines were blown down.

Thunderstorm Wind, Winnebago

When
July 7, 9:24 PM CST
Where
Winnebago County, 2 mi N of Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.299, -89.230

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Ogle

When
July 7, 10:04 PM CST
Where
Ogle County, 0.37 mi N of West Rock
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.005, -89.171

A tree was blown down near Route 64 and Meridian Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114831, 114826, 114832, 114829, 114817, 114820, 124347, 114821, 114833, 114823.